Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 11, 2011, 7:16 PM CDT for Randall County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 7:16 PM CDT (00:16 UTC)
- Expired
- Aug 11, 2011, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Randall County, TX
The radar
The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:16 PM CDT | TSTM WND GST 60 | 9 Sse Umbarger, TX | LOST POWER |
| Aug 11, 7:20 PM CDT | TSTM WND GST 70 | 9 Sse Umbarger, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2291 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
228
WUUS54 KAMA 120016
SVRAMA
TXC381-120100-
/O.NEW.KAMA.SV.W.0072.110812T0016Z-110812T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT THU AUG 11 2011
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RANDALL COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 800 PM CDT
* AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
CANYON...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CANYON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
&&
LAT...LON 3475 10208 3475 10217 3484 10217 3514 10189
3486 10164 3474 10188 3474 10197 3475 10198
3474 10208
TIME...MOT...LOC 0016Z 235DEG 20KT 3476 10204
$$
JACKSON3 follow-up statements
757
WWUS54 KAMA 120024
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT THU AUG 11 2011
TXC381-120100-
/O.CON.KAMA.SV.W.0072.000000T0000Z-110812T0100Z/
RANDALL TX-
724 PM CDT THU AUG 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR RANDALL COUNTY...
AT 719 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
60 MPH WINDS 9 MILES SOUTH SOUTHEAST OF UMBARGER. THIS STORM IS
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED 16 MILES SOUTHWEST OF CANYON...MOVING NORTHEAST AT
25 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS WHICH MAY CAUSE
DAMAGE TO PROPERTY OR PERSONAL INJURY.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3475 10208 3475 10217 3484 10217 3514 10189
3486 10164 3474 10188 3474 10197 3475 10198
3474 10208
TIME...MOT...LOC 0023Z 236DEG 21KT 3479 10204
$$
JACKSON467
WWUS54 KAMA 120041
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT THU AUG 11 2011
TXC381-120100-
/O.CON.KAMA.SV.W.0072.000000T0000Z-110812T0100Z/
RANDALL TX-
741 PM CDT THU AUG 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR RANDALL COUNTY...
AT 732 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
70 MPH WINDS 9 MILES SOUTH SOUTHEAST OF UMBARGER. THIS STORM IS
STILL CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP TO 70 MPH. THIS
STORM WAS LOCATED 12 MILES SOUTH OF CANYON...MOVING NORTHEAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS.
MOTORISTS ALONG INTERSTATE 27 WILL ENCOUNTER STRONG WINDS AND VERY
HEAVY RAIN. FIND SUBSTANTIAL SHELTER NOW BUT DO NOT PARK UNDER
OVERPASSES OR BRIDGES AS THIS WILL OBSTRUCT TRAFFIC FOR EMERGENCY
VEHICLES.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3479 10208 3491 10204 3511 10186 3486 10164
3474 10188 3474 10197 3475 10198
TIME...MOT...LOC 0040Z 239DEG 20KT 3482 10195
$$
JACKSON554
WWUS54 KAMA 120052
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT THU AUG 11 2011
TXC381-120102-
/O.EXP.KAMA.SV.W.0072.000000T0000Z-110812T0100Z/
RANDALL TX-
752 PM CDT THU AUG 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR RANDALL COUNTY WILL EXPIRE AT
800 PM CDT...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3479 10208 3491 10204 3511 10186 3486 10164
3474 10188 3474 10197 3475 10198
TIME...MOT...LOC 0052Z 239DEG 20KT 3485 10188
$$
JACKSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:42 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 11, 6:42 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 642 PM CDT THU AUG 11 2011 .AVIATION... A FEW CONCERNS FOR THIS TAF CYCLE. FIRST AND FOREMOST IS THE POTENTIAL FOR CONVECTION THIS EVENING. KEPT CB REMARKS AT ALL TERMINALS THROUGH 08Z...BUT THINK KAMA HAS THE BEST SHOT OF SEEING A DIRECT IMPACT. WENT AHEAD AND INSERTED A TEMPO GROUND FOR THUNDERSTORMS BETWEEN 01 AND 04Z AT KAMA. MVFR VSBYS AND GUSTY WINDS IN EXCESS OF 40 KT WILL BE POSSIBLE. SECOND CONCERN WILL BE THE POTENTIAL FOR LOW CIGS OVERNIGHT. MOISTURE DOES NOT LOOK TO BE AS DEEP AS THIS MORNING AND THERE WERE ONLY SHORT PERIODS OF MVFR CIGS. THEREFORE...WENT SLIGHTLY MORE OPTIMISTIC AND INCLUDED SCT020 AT ALL TERMINALS AFTER 08Z. IF ANY CIG RESTRICTIONS DO DEVELOP...EXPECT THEM TO BE RELATIVELY SHORT-LIVED /2-3 HOURS/. A COLD FRONT WILL APPROACH FROM THE NORTH TOMORROW AFTERNOON...WHICH SHOULD LEAD TO ANOTHER ROUND OF THUNDERSTORMS. INSERTED CB REMARKS AT ALL THREE TERMINALS FOR NOW AS CONFIDENCE IS TOO LOW TO MENTION ANY SPECIFIC IMPACTS THIS FAR OUT. COLD FRONT LOOKS TO MOVE THROUGH KGUY AND KDHT AFTER 21Z SO INCLUDED A WIND SHIFT IN THE TAFS. THE FRONT SHOULD HANG UP NORTH OF KAMA THROUGH THIS CYCLE. JACKSON && .PREV DISCUSSION... /ISSUED 342 PM CDT THU AUG 11 2011/ DISCUSSION... MAIN FORECAST CONCERNS WILL BE SHOWERS AND STORMS THROUGH THE EARLY PART OF NEXT WEEK. OUTFLOW FROM MORNING CONVECTION HAS KEPT FRONT FROM RETREATING FURTHER BACK TO THE NORTH TODAY. HOWEVER...JET STREAK AT 250MB ALONG WITH A SHORTWAVE TROUGH MOVING THROUGH THE AREA HAS LED TO SHOWERS AND THUNDERSTORMS REDEVELOPING THIS AFTERNOON. THUNDERSTORMS HAVE DEVELOPED ON THE HIGHER TERRAIN OF NEW MEXICO AND SHOULD SPREAD EASTWARD THROUGH THE AFTERNOON/EVENING. LATEST SPC MESOANALYSIS SHOWS SBCAPES HAVE INCREASED TO AROUND 2500 J/KG WITH DCAPES RUNNING ABOUT 1000 TO 1500 J/KG. A FEW STRONG TO POSSIBLY SEVERE WIND GUSTS AND LARGE HAIL WOULD BE POSSIBLE UNDERNEATH THE STRONGEST CORES. HEAVY RAINFALL COULD ALSO MATERIALIZE AS PWATS CLIMB TO 1.3 TO 1.4 INCHES...WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. WILL CARRY 20 TO 30 POPS THROUGH 12Z. WARMER TEMPERATURES ARE ANTICIPATED ON FRIDAY IN ADVANCE OF THE NEXT COLD FRONT. LOWER 90S IN THE NORTHWEST TO NEAR 100 IN THE SOUTHEAST LOOK REASONABLE. KEPT SOME LOW POPS BETWEEN 12Z AND 18Z TOMORROW AS CONVECTIVE OUTFLOW AND THE LLJ COULD KEEP ACTIVITY GOING INTO THE MORNING HOURS. THUNDERSTORMS WILL DEVELOP AGAIN TOMORROW AFTERNOON AND EVENING WITH NORTHWEST FLOW ALOFT PREVAILING AND A COLD FRONT ENTERING THE AREA. THE INHERITED 30 TO 40 POPS ACROSS THE AREA FOR FRIDAY NIGHT REMAIN VALID. DAMAGING WINDS WOULD BE POSSIBLE IF THUNDERSTORMS ARE ABLE TO DEVELOP INTO A CONVECTIVE COMPLEX. SATURDAY WILL BE A FEW DEGREES COOLER DUE TO INCREASED CLOUD COVER BEHIND THE FRONT. TEMPS SHOULD RANGE FROM THE MID 80S IN THE NORTHWEST TO MID 90S...AND MAY BE ACTUALLY OVERDONE IF CLOUD COVER HANGS TOUGH. POST FRONTAL UPSLOPE WITH CONTINUED NORTHWEST FLOW ALOFT WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. UPPER LEVEL RIDGE WILL ATTEMPT TO SHIFT EASTWARD LATE INTO THE WEEKEND. UPPER LEVEL FLOW BECOMES MORE SOUTH SOUTHWESTERLY WITH UPPER LEVEL IMPULSE MOVING NORTHWEST OF THE FORECAST AREA. TAPERED POPS ON SUNDAY FROM 30 IN THE NORTHWEST/NORTH TO AROUND 15 IN THE FAR SOUTHEAST. INTO EARLY NEXT WEEK...UPPER LEVEL RIDGE WILL REMAIN NEARBY. NO POPS ARE IN THE FORECAST BEYOND MONDAY NIGHT. HOWEVER...ISOLATED ACTIVITY DUE TO DAYTIME HEATING COULD DEVELOP UNDERNEATH THE UPPER RIDGE BUT DO NOT BELIEVE IT IS WORTH A MENTIONABLE POP ATTM. AFTER SLIGHTLY COOLER TEMPS OVER THE WEEKEND...AFTERNOON HIGHS WILL WARM BACK UP INTO THE MID/UPPER 90S. MEX NUMBERS WERE GENERALLY ACCEPTED DURING THIS TIME. FIRE WEATHER... ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH THE FORECAST PERIOD. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 13/03
Hazardous weather outlook, Aug 11, 3:17 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 317 PM CDT THU AUG 11 2011 OKZ001>003-TXZ001>020-120830- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 317 PM CDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH MONDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE FRIDAY AND FRIDAY NIGHT...WITH DAMAGING WIND BEING THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN. SOME STORMS THAT FORM SATURDAY THROUGH MONDAY NIGHT MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH BEING THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION THROUGH TONIGHT. GOEHRING
In the hours before
Special weather statement, Aug 11, 6:59 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 659 PM CDT THU AUG 11 2011 TXZ017-120045- RANDALL TX- 659 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR RANDALL COUNTY. AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 27 MILES SOUTHWEST OF CANYON...OR ABOUT 21 MILES SOUTHEAST OF HEREFORD...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE. MOTORISTS TRAVELING ALONG INTERSTATE 27 WILL ENCOUNTER STRONG WINDS AND VERY HEAVY RAIN. SLOW DOWN TO AVOID HYDROPLANING. BE PREPARED FOR STRONG CROSS WINDS. JACKSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:33 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.